Jump to content
CrazyBoards.org

Antipsychotic least likely to cause acute dystonic reactions?


Recommended Posts

Hello all,

I'm currently on 3mg Risperdal twice a day for Psychotic Disorder NOS. It's worked a charm for my hallucinations, but the problem is that lately, I've been having an acute dystonic reaction to it. My eyes get stuck in an upward position, and for hours I can hardly move them. This first happened about a week after my dose changed from 3mg to 4.5 mg twice daily, and then again a week later, one week after my dose was lowered to 3mg. My new pdoc has prescribed me Cogentin 1mg to be taken once daily, but has also suggested getting me on a different anti-psychotic. Which anti-psychotic is the best at not having AD reactions as a side effect? Also, does anyone with experience know if 1mg of Cogentin a day will work to stop the oculogyric crisis? The doctor said that it was "something to try," but I'm worried because I have to drive between now and my next opportunity to get a new dose, and I don't want to have the problem while driving. I know that last time I took 25mg Benadryl as I was having a crisis, and it didn't go away until I took a second pill. Thanks!

Link to comment
Share on other sites

Take the Cogentin to see if it helps. No one here can say whether or not it will for you. If it doesn't, then the two tabs of Benedryl you mentioned is probably better than nothing even if you have to chase that with a strong cup of coffee.

As for which AAP to try next, there is no clear answer. As jt07 mentions, AAP responses are fairly person dependent. I would go with what your pdoc recommends. He knows your reactions, your history, and you better than anyone here.

Link to comment
Share on other sites

there is also artane, but not sure if that can be used with atypicals. artane works especially well for oculogyric crisis.

there is a general consensus that clozapine is at the top of the list of ones, least likely to cause these types of side effects. but again the weight again and other side effects are deterrents.

Link to comment
Share on other sites

there is also artane, but not sure if that can be used with atypicals. artane works especially well for oculogyric crisis.

there is a general consensus that clozapine is at the top of the list of ones, least likely to cause these types of side effects. but again the weight again and other side effects are deterrents.

Given the risks and required blood tests associated with clozaril, it's pretty unlikely that your pdoc's going to want to go there anytime soon.

Link to comment
Share on other sites

Hello all,

I'm currently on 3mg Risperdal twice a day for Psychotic Disorder NOS. It's worked a charm for my hallucinations, but the problem is that lately, I've been having an acute dystonic reaction to it. My eyes get stuck in an upward position, and for hours I can hardly move them. This first happened about a week after my dose changed from 3mg to 4.5 mg twice daily, and then again a week later, one week after my dose was lowered to 3mg. My new pdoc has prescribed me Cogentin 1mg to be taken once daily, but has also suggested getting me on a different anti-psychotic. Which anti-psychotic is the best at not having AD reactions as a side effect? Also, does anyone with experience know if 1mg of Cogentin a day will work to stop the oculogyric crisis? The doctor said that it was "something to try," but I'm worried because I have to drive between now and my next opportunity to get a new dose, and I don't want to have the problem while driving. I know that last time I took 25mg Benadryl as I was having a crisis, and it didn't go away until I took a second pill. Thanks!

http://en.wikipedia.org/wiki/Trihexyphenidyl r u still having the oculo crisis? this writeup of artane specifically mentions oculo crisis solving. I also watched a Dr. Oz episode(i know the doctor is annoying) but he talks about lack of sleep can cause eye spasms or twitching, but he said in general he really doesn't worry about it too much.

I've had this happen before while on antipsychs. some of them didn't help me sleep, so during the day i would have eye twitching.

Link to comment
Share on other sites

Hello all,

I'm currently on 3mg Risperdal twice a day for Psychotic Disorder NOS. It's worked a charm for my hallucinations, but the problem is that lately, I've been having an acute dystonic reaction to it. My eyes get stuck in an upward position, and for hours I can hardly move them. This first happened about a week after my dose changed from 3mg to 4.5 mg twice daily, and then again a week later, one week after my dose was lowered to 3mg. My new pdoc has prescribed me Cogentin 1mg to be taken once daily, but has also suggested getting me on a different anti-psychotic. Which anti-psychotic is the best at not having AD reactions as a side effect? Also, does anyone with experience know if 1mg of Cogentin a day will work to stop the oculogyric crisis? The doctor said that it was "something to try," but I'm worried because I have to drive between now and my next opportunity to get a new dose, and I don't want to have the problem while driving. I know that last time I took 25mg Benadryl as I was having a crisis, and it didn't go away until I took a second pill. Thanks!

http://en.wikipedia....Trihexyphenidyl r u still having the oculo crisis? this writeup of artane specifically mentions oculo crisis solving. I also watched a Dr. Oz episode(i know the doctor is annoying) but he talks about lack of sleep can cause eye spasms or twitching, but he said in general he really doesn't worry about it too much.

I've had this happen before while on antipsychs. some of them didn't help me sleep, so during the day i would have eye twitching.

Hmm ... I'm definitely getting enough sleep ... and yet I still had the oculo crisis today. It wasn't as severe as usual -- I could still look down, but focusing on objects directly ahead was difficult.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...